Missouri, 2019Flash Flood and Flooding in Missouri, February 7 to 8, 2019
February 7 to 8, 2019 · NWS PAH · 8 events in 7 counties and zones
A line of strong to severe thunderstorms developed early in the morning from western Arkansas into south central Missouri ahead of a strong cold front. This line of storms intensified as it moved east-northeast across the mid Mississippi Valley later in the morning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $508,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe thunderstorms developed early in the morning from western Arkansas into south central Missouri ahead of a strong cold front. This line of storms intensified as it moved east-northeast across the mid Mississippi Valley later in the morning. This line of storms was the final round of heavy rain, which capped a very wet couple days that resulted in storm totals of 2 to 4 inches. Isolated higher amounts up to near 5 inches were reported. Isolated flash flooding was reported in some hilly areas north and west of Cape Girardeau, and a small river rose above flood stage. Although instability was weak, very strong winds aloft facilitated bowing line segments accompanied by damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 7, 6:54 AM CST, 56 minutes earlier.
Area forecast discussion, Feb 7, 6:54 AM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
654 AM CST Thu Feb 7 2019
.UPDATE...
Issued at 647 AM CST Thu Feb 7 2019
For aviation section.
&&
.SHORT TERM...(Today through Saturday night)
Issued at 342 AM CST Thu Feb 7 2019
Main forecast challenges in the short term include the potential
for severe thunderstorms and additional heavy rains today, then
with the rapid change more more brutally cold temperatures
tonight/Fri/Fri night.
An arctic cold front will make its way from west to east across
the forecast region today. Strong mid-level forcing will
accompany the front as a potent short wave rotates east toward the
mid MS River Valley. Mid level cooling associated with the
approaching short wave could generate enough instability to
support at least a broken line of thunderstorms within a highly
sheared environment (large clock-wise curved hodographs). This
could lead to bows with damaging wind gust risk, and QLCS tornado
threat over portions of the region along/ahead of the sfc front,
most likely this morning over se MO/sw IL, then from around noon
through mid afternoon farther east.
Temperatures will plunge dramatically behind the front today, as
there will likely be a 30+ temp difference from northwest to
southeast by early/mid afternoon. The brunt of the arctic air will
arrive tonight/Fri/Fri night. In fact, wind chill readings by
sunrise tomorrow morning will be in the single digits and teens.
After highs only in the 20s to near freezing on Friday, lows
Friday night will dip back down into the lower to mid teens, with
single digit wind chills expected area wide. Despite sunshine,
highs on Saturday will not get out of the 30s.
.LONG TERM...(Sunday through Wednesday)
Issued at 342 AM CST Thu Feb 7 2019
The arctic high that will pay us a visit in the short term will
slide off to the East Coast Sunday as a moistening west-southwest
flow aloft returns to the lower OH and MS River Valleys. This will
allow southerly winds to return and warm the region above
freezing just before the next precipitation maker moves in during
the day. However, if the precip manages to come in very late at
night over early in the day, we could start off with a light mix
of wintry precip over se MO and srn IL. With the antecedent cold
conditions, even light amounts of any wintry precip would need to
be monitored.
Another cold front is expected to make its way south through the
region later Sunday and/or Sunday night. This front should not be
as vigorous as the last one, but it could lead to a change over to
some light freezing rain or sleet Sunday evening over portions of
southeast MO and srn IL. The northern extend of any precip is a
low confidence forecast at this time, so again, just something to
monitor for now.
Bigger storm system comes in for early next week, as a strong
mid/upper level low develops southeast into the Plains and drags a
strong cold front east toward the region. Deep/broad southwest
flow aloft should lead to a deep moisture return ahead of the
front, and will need to watch the severe potential with this one
too. However, timing differences between models preclude much
confidence on whether the front will make its way through the
region closer to Monday or possibly even a Tuesday passage.
&&
.AVIATION...
Issued at 653 AM CST Thu Feb 7 2019
Another round convection will move from southwest to northeast
through the WFO PAH forecast area today. A few severe wind gusts
aoa 50 kts cannot be ruled out...esp KPAH and KCGI 14z (west)-19Z
(closer to KPAH). Outside of convection, ceilings will generally
remain 900-1500 ft until after the frontal passage this
afternoon, when west winds may gust over 25-30 kts at times.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through this evening for ILZ075>078-080>094.
MO...Flood Watch through this evening for MOZ076-086-087-100-107>112-
114.
IN...Flood Watch through this evening for INZ081-082-085>088.
KY...Flood Watch through this evening for KYZ001>022.
&&
UPDATE...GM
SHORT TERM...GM
LONG TERM...GM
AVIATION...GMHazardous weather outlook, Feb 7, 4:20 AM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
420 AM CST Thu Feb 7 2019
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
420 AM CST Thu Feb 7 2019
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
There is a slight risk of severe thunderstorms today, mainly this
morning over southeast Missouri and southwest Illinois, and then
from around midday through the early to mid afternoon farther
east. Though the main thunderstorm hazard is expected to be with
damaging wind gusts, a brief tornado of two cannot be ruled out.
A Flood Watch continues for the entire area through this evening.
Additional rainfall amounts of an inch or so are still expected,
with locally higher amounts possible.
A drastic change to very cold arctic air will take place later
today and tonight. Wind chill readings by late tonight will be in
the single digits and teens.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Expect wind chill values in the single digits Friday night into
early Saturday.
A light wintry mix is expected across portions of southeast
Missouri, southern Illinois and southwest Indiana early Sunday,
and again later Sunday night into early Monday.
Locally heavy rainfall will also be a possibility Monday and/or
Tuesday of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today.
In the hours before
Special weather statement, Feb 7, 1:50 AM CST, 6 hours before
Special Weather Statement
National Weather Service Paducah KY
150 AM CST THU FEB 7 2019
KYZ012-017-022-070830-
Todd KY-Christian KY-Trigg KY-
150 AM CST THU FEB 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN...NORTHEASTERN TRIGG
AND TODD COUNTIES UNTIL 230 AM CST...
At 149 AM CST, Doppler radar was tracking a strong thunderstorm over
Cadiz, moving east at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Hopkinsville, Cadiz, Elkton, Pembroke, and Trenton.
LAT...LON 3665 8709 3683 8792 3696 8788 3695 8786
3697 8777 3700 8774 3692 8705 3679 8705
TIME...MOT...LOC 0749Z 281DEG 41KT 3691 8781
YorkSpecial weather statement, Feb 7, 5:44 AM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
544 AM CST THU FEB 7 2019
MOZ100-107-108-071230-
Carter MO-Wayne MO-Ripley MO-
544 AM CST THU FEB 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR CARTER...NORTHWESTERN RIPLEY AND
WAYNE COUNTIES UNTIL 630 AM CST...
At 541 AM CST, Doppler radar was tracking strong to severe
thunderstorms along a line extending from near Eminence to north
central Oregon County, about 6 miles west of Handy. Movement was
northeast at 70 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms as they move across Carter and northwest Ripley County.
Locations impacted include...
Piedmont, Van Buren, Ellsinore, Handy, Fremont, Grandin and Mill
Spring.
LAT...LON 3709 9122 3710 9096 3705 9096 3705 9078
3714 9078 3717 9074 3727 9073 3727 9055
3732 9055 3731 9022 3709 9022 3708 9019
3699 9018 3695 9022 3692 9032 3693 9067
3683 9066 3671 9112 3682 9112 3683 9122
TIME...MOT...LOC 1141Z 247DEG 61KT 3715 9127 3678 9120
YorkSpecial weather statement, Feb 7, 6:27 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
627 AM CST THU FEB 7 2019
ILZ080-071315-
Perry IL-
627 AM CST THU FEB 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERRY COUNTY UNTIL
715 AM CST...
At 625 AM CST, Doppler radar was tracking a strong thunderstorm a
few miles north of Steeleville, moving northeast at 60 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cutler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3821 8925 3800 8959 3822 8959
TIME...MOT...LOC 1225Z 229DEG 53KT 3808 8968
York
Special weather statement, Feb 7, 7:36 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
736 AM CST THU FEB 7 2019
MOZ100-107>109-071415-
Butler MO-Carter MO-Wayne MO-Ripley MO-
736 AM CST THU FEB 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR CARTER...RIPLEY...WAYNE AND
BUTLER COUNTIES UNTIL 815 AM CST...
At 735 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Van Buren to 8 miles east
of Mammoth Spring in Oregon County. Movement was northeast at 75 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Poplar Bluff, Doniphan, Piedmont, Van Buren, Greenville, Ellsinore,
Williamsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3695 9122 3709 9117 3710 9096 3705 9096
3705 9078 3714 9078 3717 9074 3727 9073
3727 9055 3732 9055 3731 9022 3711 9022
3675 9037 3650 9112 3682 9112 3683 9122
TIME...MOT...LOC 1335Z 243DEG 63KT 3707 9114 3647 9138
YorkEvent by event
4 thunderstorm wind, 2 flood, 1 flash flood, 1 hail. Local standard time, as filed.
Flash Flood, Carter
- When
- February 7, 7:50 AM CST to 11:00 AM CST
- Where
- Carter County, 2 mi E of Van Buren to 2 mi S of Van Buren
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 37.000, -90.984
Water rescues were reported in Van Buren. Some buildings were flooded, including the fire department in Van Buren. Emergency management personnel reported flash flooding of creeks and roads. Several roads were closed, and low water bridges were impassable. Rainfall rates were estimated by radar up to an inch per hour. A mesonet station on the Current River measured a daily rainfall of 3.38 inches.
Thunderstorm Wind, Ripley
- When
- February 7, 8:08 AM CST to 8:09 AM CST
- Where
- Ripley County, 0.5 mi N of Doniphan to 1 mi S of Doniphan
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.627, -90.820
A damage survey conducted by the National Weather Service revealed scattered damage caused by straight-line thunderstorm winds. Estimated peak winds were 75 mph. The damage area paralleled Missouri Highway 142 right through the center of the city from 0.5 mile north of Doniphan to one mile south of Doniphan. The maximum width of the damage area was 1.5 miles. Scattered tree damage occurred across Doniphan, including a large pine tree that was uprooted. A carport was turned and damaged. Several metal flat-bottom fishing boats were overturned at a boat shop. A glass door was shattered at the boat shop. A power pole was snapped near a house that sustained light roof and fence damage.
Hail, Perry
- When
- February 7, 8:44 AM CST
- Where
- Perry County, Uniontown
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.620, -89.720
Thunderstorm Wind, Cape Girardeau
- When
- February 7, 9:00 AM CST to 9:20 AM CST
- Where
- Cape Girardeau County, 2 mi S of Whitewater to Cape Girardeau
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $80,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.201, -89.800
A National Weather Service damage survey found sporadic straight-line wind damage across the southern part of the county. Peak estimated winds were 80 mph. The path length was 15 miles and the maximum width was 1.5 miles. One open storage barn was destroyed, and other nearby barns sustained roof damage. A former school building received minor roof damage. A few homes sustained shingle and roof damage. Numerous trees were uprooted or snapped.
Thunderstorm Wind, Stoddard
- When
- February 7, 9:00 AM CST to 9:05 AM CST
- Where
- Stoddard County, 1.5 mi SW of Dexter to 1.5 mi NE of Dexter
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.785, -89.969
A National Weather Service storm survey found straight-line wind damage in Dexter. Estimated peak winds were near 90 mph. The damage started on the southwest side of Dexter and ended on the northeast side of Dexter. The damage path length was 3.1 miles, and the maximum width was 0.75 miles. Numerous trees were uprooted or snapped. Some trees fell onto homes. Several homes sustained shingle loss or partial roof damage. About a dozen cars on a moving freight train carrying empty and full metal shipping containers were derailed. Several storage sheds at a lumber company were damaged. A tractor-trailer rig was overturned at a loading dock. A couple businesses had large advertising signs blown down.
Thunderstorm Wind, Scott
- When
- February 7, 9:20 AM CST to 9:30 AM CST
- Where
- Scott County, 3 mi SW of Scott City to 6 mi E of Benton
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $3,000
- Reported by
- ASOS
- Coordinates
- 37.219, -89.559
A trained spotter measured a wind gust to 69 mph about six miles east of Benton. There were tree limbs down in the area. The automated observing system at the Cape Girardeau airport measured a gust to 59 mph.
Flood, Perry
- When
- February 7, 11:44 AM CST to 2:00 PM CST
- Where
- Perry County, 0.94 mi S of Biehle to Appleton
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.587, -89.848
Apple Creek was out of its banks and threatening to rise over Highway B near Biehle. A mesonet station on the Mississippi River east of Biehle measured a daily rainfall of 3.12 inches.
Flood, Wayne
- When
- February 7, 12:00 PM CST to February 8, 11:00 AM CST
- Where
- Wayne County, 2.67 mi WSW of Lodi to 2.05 mi WSW of Lodi
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.234, -90.494
Minor flooding occurred on the St. Francis River. Low-lying woods and fields were inundated, including some camping sites and park land.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in South Dakota, February 7, 20191 death · 8 events
- Cold in Nevada, February 7, 20191 death · 1 event
- High Wind and High Surf in Hawaii, February 7 to 12, 2019$229,000 · 140 kt wind · 46 events
- Flooding in Illinois, February 7 to 28, 2019$930,000 · 11 events
- Tornado and Flash Flooding in Indiana, February 7, 2019$402,000 · EF0 · 21 events
- Tornado and Flood in Indiana, February 7, 2019$150,000 · EF1 · 2 events
- Blizzard and Winter Storm in Michigan, February 7 to 8, 20193 injured · $11,000 · 16 events
- Damaging Wind and Heavy Rain in Kentucky, February 7, 2019$55,000 · 50 kt wind · 5 events
- Flash Flooding and Flooding in Illinois, February 7 to 10, 2019$40,000 · 65 kt wind · 10 events
- Blizzard and Heavy Snow in Minnesota, February 7, 201931 events
- Strong Wind in Arkansas, February 7, 2019$35,000 · 2 events
- Extreme Cold in Minnesota, February 7 to 8, 201924 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801926, 800346, 800344, 800347, 800349, 800348, 801928, 802914.